A Caltech Library Service

Heterogeneity in models of electoral choice

Rivers, Douglas (1988) Heterogeneity in models of electoral choice. American Journal of Political Science, 32 (3). pp. 737-757. ISSN 0092-5853. doi:10.2307/2111244.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Heterogeneity or the presence of a variety of decision rules in a population has usually been ignored in voting research. A method for handling heterogeneous preferences using rank-order data is developed and applied to a simple issue-voting model. The estimated average effect of partisanship is substantially higher when the assumption of homogeneity is relaxed, though many self-identified partisans also use ideological criteria to evaluate candidates and many independents rely on partisan criteria.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Additional Information:© 1988 Midwest Political Science Association. I am grateful for the comments of Larry Bartels, Bruce Cain, Morris Fiorina, Douglas Hibbs, Donald Kinder, Keith Krehbiel, Quang Vuong, and two anonymous referees. This research was supported in part by a grant from the National Science Foundation (SES 83-09994). Formerly SSWP 505.
Funding AgencyGrant Number
Subject Keywords:Voting, Political candidates, Political partisanship, Coefficients, Liberalism, Estimators, Political parties, Conservatism, Modeling, Voting behavior
Issue or Number:3
Record Number:CaltechAUTHORS:20171114-143641747
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83198
Deposited By: Jacquelyn Bussone
Deposited On:15 Nov 2017 23:19
Last Modified:15 Nov 2021 19:56

Repository Staff Only: item control page